Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 6, NWS Spokane, WA

December 1, 2023Asotin County, Garfield County, Washington

NWS Spokane, WA issued this wind advisory at Dec 1, 2023, 2:24 AM PST for Asotin County, Garfield County, Washington. It took effect at Dec 2, 2023, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2023, 2:24 AM PST (10:24 UTC)
In effect from
Dec 2, 2023, 4:00 AM PST
Expired
Dec 2, 2023, 3:46 PM PST
In force
12 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS76 KOTX 011024
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
224 AM PST Fri Dec 1 2023

WAZ032-011830-
/O.NEW.KOTX.WI.Y.0006.231202T1200Z-231203T0200Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Clarkston, and Pomeroy
224 AM PST Fri Dec 1 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Alpowa Summit, Clarkston, and Pomeroy.

* WHEN...From 4 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Butler
4 follow-up statements
450 
WWUS76 KOTX 011025
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
225 AM PST Fri Dec 1 2023

WAZ032-012300-
/O.CON.KOTX.WI.Y.0006.231202T1200Z-231203T0200Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Clarkston, and Pomeroy
225 AM PST Fri Dec 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Alpowa Summit, Clarkston, and Pomeroy.

* WHEN...From 4 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Butler
716 
WWUS76 KOTX 012305
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
305 PM PST Fri Dec 1 2023

WAZ032-020715-
/O.CON.KOTX.WI.Y.0006.231202T1200Z-231203T0200Z/
Lower Garfield and Asotin Counties-
Including the cities of Pomeroy, Clarkston, and Alpowa Summit
305 PM PST Fri Dec 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Pomeroy, Clarkston, and Alpowa Summit.

* WHEN...From 4 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKOCH
080 
WWUS76 KOTX 020712
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1112 PM PST Fri Dec 1 2023

WAZ032-030200-
/O.CON.KOTX.WI.Y.0006.231202T1200Z-231203T0200Z/
Lower Garfield and Asotin Counties-
Including the cities of Pomeroy, Clarkston, and Alpowa Summit
1112 PM PST Fri Dec 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Pomeroy, Clarkston, and Alpowa Summit.

* WHEN...From 4 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Butler
635 
WWUS76 KOTX 022346
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
346 PM PST Sat Dec 2 2023

WAZ032-030100-
/O.CAN.KOTX.WI.Y.0006.000000T0000Z-231203T0200Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston, Pomeroy, and Alpowa Summit
346 PM PST Sat Dec 2 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria and will continue to 
decrease through the evening, therefore decided to cancel the 
advisory.

$$

OTX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:19 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 10:19 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1019 PM PST Thu Nov 30 2023

.SYNOPSIS...
A significant pattern change develops late tonight and persist
through the weekend and beyond. Most locations will see several
rounds of snow through the weekend, before warmer air surges into
the region from the south. This will gradually turn all the snow
to rain, with only high elevation snow expected by early next
week. Snow amounts in the Cascades will be extremely heavy with
travel difficulties expected this weekend. Much warmer but wet
weather will continue through next week, with a significant snow
melt expected in the valleys.

&&

.UPDATE...
Made a few tweaks to the forecast for tonight through Saturday
based on latest radar trends and new 00Z model guidance.

Rest of tonight: Radar is picking up on the next round of snow
that is just beginning to push east of the Cascades with snow
falling in the Okanogan Valley, Wenatchee Area, Waterville Plateau
and Moses Lake Area. This batch of snow will be light with most
areas expected to see less than an inch of accumulation. I did
increase the precipitation probabilities up a little bit with most
areas seeing at least a 60% chance of a tenth of an inch. best
chances for snow at greater than 80% chance will come after 1000
PM this evening into the early morning hours across southeast
Washington and into the southern to central Idaho Panhandle. There
is generally a 30% chance that places like Pullman, Spokane, and
Coeur d'Alene will see at least an inch of snow by tomorrow
morning. Snow looks to be winding down right around the time of
the morning commute, but roads could be a bit slick and planning
on a little extra time for the commute is a good idea.

Saturday: I bumped up the winds a little bit over the Palouse to
the Spokane West Plains for Saturday morning into the early
afternoon. I expect we will see gusts in the 30 to 40 mph range
for this area. It's possible that with the additional snow
expected through the day Friday into Friday night that there will
be some patchy blowing and drifting snow with main concern being
along the Highway 2 corridor between Wilbur and Airway Heights and
also along Highway 195 south of Spokane to Pullman on the Palouse.
It's tough to say how impactful this threat is though as snow may
not be deep enough or light and dry enough to blow around all that
effectively. /SVH

&&

.DISCUSSION...

(Previous discussion sent at 457 PM November 30th)

...Extremely wet and snowy weather expected to develop beginning
Friday and persisting through next week...

Tonight through Saturday: Flurries will continue to fall
intermittently from the blanket of stratus overhead through this
evening until a steadier round of snow moves in later tonight.

The first of several shortwaves will track through the region
overnight, kicking off a multi-day event that will bring widespread
snowfall with particularly impressive accumulations in the
mountains. This first round tonight will drop around an inch of snow
for the eastern third of WA and the northern ID Panhandle, which
could make for a slick Friday morning commute.

The second round will arrive in central WA late Friday morning and
will scoot eastward from there, making it to eastern WA and northern
ID by Friday afternoon - just in time to create slick, snowy roads
for the evening commute in the Spokane Metro and surrounding areas.

Friday night into Saturday will feature the third round of snow,
which will likely produce higher snow amounts for the mountains than
the first two rounds. This round, like the last two, will move from
the Cascades eastward into the ID Panhandle. For Stevens Pass, the
heaviest snowfall rates (upward of an inch per hour) are expected
Friday night into early Saturday morning. Heaviest snow for Lookout
Pass will be later Saturday morning into Saturday afternoon.

All in all, the Cascade Passes will see three to four feet of snow
total by the time the weekend is over. Central WA lowlands will
accumulate 1 to 3 inches, eastern WA 2 to 6 inches, and northern ID
3 to 8 inches.

If you must travel over the mountain passes this weekend, check pass
reports beforehand, share your travel plans with friends and family,
pack an emergency supply kit, and make sure your vehicle is fully
winterized. /Fewkes

Sunday to Thursday: the Inland NW weather remains wet, while
temperatures start to warm above normal for many locations. This
means the pattern gradually changes from one dominated by snow to
one feature mainly mountain snow and lowland rain. Temperatures
will be warming through the period, peaking about 10 degrees above
normal on Tuesday. One frontal system moves through the region
Sunday, tapping an atmospheric river with PWATs around 0.70 or
200% of normal. This relatively quick moving system is lead in
with a warm front early in the day, with the cold front/upper
trough coming across the Cascades and heading toward the ID
Panhandle between mid-Sunday morning and early Sunday evening.
That moisture feeding into and along these features will bring
likely precipitation chances to most of the area through the day,
though chances will start to wane in the lee of the Cascades
through the middle to later afternoon. Then the best chances for
precipitation retreat into the mountains for Sunday night into
Monday morning.

 * Precipitation amounts and type: Precipitation amounts are
   forecast to be moderate to heavy in many places. In the
   lowlands this translates to about 0.25 to 0.50 of liquid
   precipitation, locally near 0.75 inches in lower elevations of
   the ID Panhandle. A drier exception will be in the lee of the
   Cascades and deeper Columbia Basin where some areas may not see
   a tenth of an inch. The mountains will see around 0.75 to 1
   inches of liquid equivalent precipitation, locally over 2
   inches near the Cascade crest. The more complex part of the
   forecast will be determining the precipitation types. With
   PWATs numbers as described above (near 0.70), it becomes more
   difficult to have all snow. The mountains, including the
   passes, are expected to be mainly snow. However when you get
   into some of the more southern passes, such as Blewett Pass, we
   start to see some rain potential mix in. So what about
   elsewhere? Models start to nose milder air into the region from
   the south. Areas along and north of US-2, including much of the
   Spokane Area, the higher Palouse and areas toward the
   Waterville Plateau westward are expected to start off Sunday
   with snow as the dominant precipitation type. South of there a
   rain/snow mix or all rain is expected. Then models start nose
   that warm air north through the day, leading to a transition to
   a rain/snow mix or all rain. How quickly that occurs and how
   far north is the more complex part. The northern zones, from
   Okanogan County eastward to the Boundary and Bonner county, are
   expected to hold onto air colder air longer and thus snow
   remaining the more dominant precipitation type with this
   system. (Places like the Methow Valley are one of those spots
   that tends to hold onto colder air longer.) So these areas may
   see the the potential for some moderate snow continuing.
   Additional advisories may be needed. As for the mountains,
   especially places like Steven and Lookout Pass some moderate to
   heavy snow may be found around 4-10 inches.

 * Winds: the day starts off relatively benign wind wise, but as
   the cold front and upper trough start to push in through the
   afternoon look for increasing winds. Peak winds are expected
   around the mid-afternoon to early evening hours around the
   Upper Columbia Basin to Palouse and Spokane/CdA area and
   central Panhandle and near the Cascades, with speeds of 10-20
   mph and gusts near 20-30 mph. Local gusts near 40 mph are
   possible downwind of the Blue Mountains into the lower Palouse
   in that period too.

Later Monday into Thursday a second system moves slowly through
the region, tapping an even wetter atmospheric river with PWATs
around 0.80-1.0 inches or 250-300% of normal. A deepening long-
wave trough sets-up over the eastern Pacific and amplifies a ridge
over the region. The leading warm front lifting into the region
Monday afternoon and it is not until Tuesday night into Wednesday
that the parent trough sends a shortwave into the region and
shifts a cold front into the region. Then Wednesday night into
Thursday additional shortwaves pivot into the region as the parent
trough continues to shift inland. So this set-up gives an overall
different focus from day-to-day. Precipitation chances start to
increase throughout the region Monday and gradually increases
Monday night into Tuesday and remains high through Wednesday and
Thursday. The details will continue to be fine-tuned as we get
more information with the complex and many-layered system. Overall
this system looks milder, with rain the much more dominant
precipitation type. That even includes places like Stevens and
Lookout Pass until later Wednesday into Thursday when the parent
trough starts inland and draws in some cooler air again. Through
the period between Monday and Thursday many areas could pick up
0.75 to 1 inches of precipitation, locally over 2 inches in the
mountains and over 4 inches near the Cascade crest. Mind you that
is over an 3.5 days, which breaks down to about a quarter to a
third of an inch a day in the lowlands and around a half to three-
quarters of an inch a day in the mountains, locally near 1.5
inches per day around the Cascade crest. With those amounts and
the milder air we will look toward hydrology concerns, with the
potential for rises on especially small streams and creeks and
ponding of water in urban and poor drainage areas or even debris
flows of mudslides in steeper terrain. Winds will remain breezy
Monday, with gusts near 15-20 mph. /Solveig

&&

.AVIATION...
06Z TAFs: A very active weather pattern expected through this
weekend. A weak weather system tonight will produce light snow
across the region through 15Z this morning with marginal VFR to
IFR conditions. There will be a brief break before a second round
of snow starts moving into EAT/MWH by 13-16Z and into GEG-SFF-COE-
PUW-LWS by 18-20Z. This second round is expected to bring a
period of moderate snowfall intensities. Lewiston airport will
see a transition to rain in the afternoon as temperatures warm up.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS: Confidence is high
for a period of light snow through Friday morning with MVFR to
IFR conditions. There's moderate to high confidence for snow
intensities to increase late Friday morning into Friday afternoon
with IFR to low IFR conditions. /SVH

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        22  32  26  37  28  44 /  80  90  70  80  40  90
Coeur d'Alene  24  32  27  37  28  43 /  80  90  80  90  40  90
Pullman        22  32  28  38  32  44 /  90  90  70  90  50 100
Lewiston       27  38  33  46  37  49 /  60  80  50  80  50 100
Colville       17  30  19  35  18  35 /  60  80  60  80  40 100
Sandpoint      23  30  25  35  25  38 /  80  90  80  90  40 100
Kellogg        25  33  30  36  31  43 /  90  90  90 100  50 100
Moses Lake     23  33  22  39  30  43 /  70  80  30  40  50  70
Wenatchee      25  33  26  39  30  38 /  70  80  50  60  50  80
Omak           24  32  25  40  27  38 /  50  70  50  70  40  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Friday to 4 PM PST Saturday
     for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Northern Panhandle.

     Winter Storm Warning from 4 PM Friday to 4 PM PST Sunday for
     Central Panhandle Mountains.

WA...Winter Weather Advisory from 4 AM Friday to 4 PM PST Saturday
     for Northeast Mountains-Okanogan Highlands-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Storm Warning from 4 AM Friday to 10 AM PST Sunday for
     Northeast Blue Mountains.

     Winter Storm Warning from 4 AM Friday to 4 AM PST Sunday for
     Central Chelan County-Western Chelan County-Western
     Okanogan County.

&&

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.